Oregon, 2011

High Wind in Oregon, February 14 to 15, 2011

February 14 to 15, 2011 · NWS MFR · 4 events in 4 counties and zones

A big and strong storm brought high winds to many areas in Northern California and Southern Oregon on this date.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A big and strong storm brought high winds to many areas in Northern California and Southern Oregon on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 14, 1:00 AM PST, 1 hour earlier.

Area forecast discussion, Feb 14, 1:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 AM PST MON FEB 14 2011

.DISCUSSION...14/00Z NAM/GFS IN.

WE ARE NOW POISED ON THE EDGE OF AN EVENTFUL WEEK WEATHERWISE.

SHORT WAVES EJECTING FROM AN OFFSHORE LONG WAVE TROUGH WILL START
THE SHOW OFF LATER TODAY. THE FIRST WAVE WILL PUSH A STRONG FRONT
ONSHORE FROM THE SOUTHWEST LATER THIS MORNING. THE SECOND WAVE
WILL MOVE IN FROM THE WEST AND IT WILL PUSH ANOTHER FRONT ONSHORE
MONDAY NIGHT. THE MONDAY MORNING FRONT WILL PACK THE STRONGEST
WINDS BUT THE MONDAY NIGHT FRONT WILL HAVE THE HEAVIEST
PRECIPITATION. SNOW LEVELS WILL START OFF AROUND 6000 FEET BUT
WILL DROP TO AROUND 3500 FEET BY MONDAY EVENING AND AS LOW AS
3000 FEET IN SOME LOCATIONS MONDAY NIGHT.

THE WIND EVENT WILL PEAK THIS AFTERNOON AND EVENING. THE SNOW
EVENT WILL PEAK TUESDAY.

WILL KEEP THE WIND HEADLINES WITH MINIMAL CHANGES. HOWEVER...THE
WINTER STORM WATCH FOR CAZ080/082/083 WILL BE UPGRADED TO A
WARNING LATER THIS MORNING. ALL OTHER ZONES FROM THE CASCADES WEST
ALONG WITH CAZ081 WILL GET A WINTER WEATHER ADVISORY.

THE OFFSHORE TROUGH WILL MOVE TOWARD THE COAST TUESDAY INTO
WEDNESDAY...SPEWING SHORT WAVES TO THE EAST AS IT DOES SO. THIS
WILL SUPPORT LOTS OF POST-FRONTAL SHOWER ACTIVITY WITH LOWERING
SNOW LEVELS. BY WEDNESDAY MORNING SNOW LEVELS WILL BE DOWN TO 2000
FEET...AND WILL CONTINUE TO DROP TO NEAR 1000 FEET WEDNESDAY
NIGHT. SOME OF THE WEST SIDE VALLEY FLOORS MAY SEE SOME SNOW...BUT
THIS WILL OCCUR WELL AFTER THE HEAVY PRECIPITATION EVENT. THE TROUGH
AXIS WILL MOVE ONSHORE WEDNESDAY AFTERNOON.

LONG TERM DISCUSSION FROM THE SUNDAY AFTERNOON AFD...THURSDAY
THROUGH SUNDAY. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN KEEPING
THE MEAN TROUGH OVER THE PAC NW THURSDAY THROUGH NEXT WEEKEND. THE
DETAILS DIFFER. HOWEVER THEY ALL POINT TO A COLDER AND WETTER
PATTERN WITH SHORTWAVE TROUGHS ORIGINATING FROM THE GULF OF
ALASKA. THIS WILL RESULT IN A CHANCE OF SHOWERS EACH DAY WITH LOW
SNOW LEVELS. TEMPERATURES ARE ALSO LIKELY TO REMAIN BELOW NORMAL.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL INITIALLY BUT WIDESPREAD
MVFR CIGS/VSBYS WITH AREAS OF IFR CIGS/VSBYS WITH HIGHER TERRAIN
OBSCURED WILL OVERSPREAD ALL AREAS FROM THE CASCADES WEST LATER ON
TODAY. THE EAST SIDE WILL LIKELY REMAIN VFR UNTIL MONDAY
EVENING...AFTER WHICH AREAS OF MVFR CIGS/VSBYS WILL DEVELOP FROM
THE SOUTHWEST. IN THE WIND DEPARTMENT...WINDS WILL CONTINUE TO
INCREASE TONIGHT INTO MONDAY WITH WIND SPEED SHEAR FOR THE COAST
AND UMPQUA AND ROGUE BASINS STARTING BETWEEN 09Z AND 12Z AND
LASTING THROUGH MONDAY. WINDS WILL ALSO INCREASE IN NORTHERN
CALIFORNIA AND THE EAST SIDE BETWEEN 09Z AND 11Z WITH THE
POTENTIAL FOR GUSTS BETWEEN 35 AND 45 KTS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 10 AM MONDAY TO 4 PM PST TUESDAY FOR
        ORZ030-031.
     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
        MORNING FOR ORZ030-031.
     HIGH WIND WARNING FROM 4 AM TO 10 PM PST MONDAY FOR ORZ021-022.
     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
        MORNING FOR ORZ027-028.
     WIND ADVISORY FROM 4 AM TO 10 PM PST MONDAY FOR ORZ026.
     WIND ADVISORY FROM 10 AM MONDAY TO 4 PM PST TUESDAY FOR ORZ029.

CA...HIGH WIND WARNING FROM 10 AM MONDAY TO 4 PM PST TUESDAY FOR
        CAZ085.
     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
        MORNING FOR CAZ085.
     WIND ADVISORY FROM 10 AM MONDAY TO 4 PM PST TUESDAY FOR CAZ084.
     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
        ABOVE 3000 FEET FOR CAZ080-082.
     HIGH WIND WARNING FROM 4 AM MONDAY TO 4 AM PST TUESDAY FOR
        CAZ081.
     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
        FOR CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 AM PST
        MONDAY FOR PZZ350-356.
     HAZARDOUS SEAS WARNING FROM 6 AM MONDAY TO 4 PM PST TUESDAY FOR
        PZZ350-356.
     GALE WARNING FROM 6 AM MONDAY TO 3 AM PST TUESDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM PST MONDAY
        FOR PZZ350-356.
     GALE WARNING FROM 6 AM TO 10 PM PST MONDAY FOR PZZ350.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST TUESDAY FOR PZZ370-376.
     GALE WARNING UNTIL 10 PM PST MONDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL MIDNIGHT PST
        TONIGHT FOR PZZ370-376.
     GALE WARNING UNTIL 3 AM PST TUESDAY FOR PZZ376.

15/15/05
Hazardous weather outlook, Feb 13, 4:57 PM PST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
457 PM PST SUN FEB 13 2011

ORZ021-022-141600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT FROM 4 AM TO 10 PM PST MONDAY.
SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-141600-
CENTRAL SISKIYOU COUNTY-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT FROM 4 AM MONDAY TO 4 AM PST
TUESDAY. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ030-031-141600-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT FROM 10 AM MONDAY TO 4 PM PST
TUESDAY. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. A
WINTER STORM WATCH IS ALSO IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. SEE THE WINTER WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-141600-
JACKSON COUNTY-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT FROM 4 AM TO 10 PM PST MONDAY. SEE THE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-ORZ029-141600-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT FROM 10 AM MONDAY TO 4 PM PST
TUESDAY. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-141600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-141600-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING ABOVE 3000 FEET. SEE THE WINTER WEATHER MESSAGE
FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-141600-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
457 PM PST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING. SEE THE WINTER WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
February 14, 2:00 AM PST to February 15, 7:00 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Coffee Pot Flat RAWS reported wind gusts in excess of 57 mph during several intervals over this stretch of time. The peak gust was 68 mph at 14/1444 PST. The Summer Lake RAWS reported wind gusts in excess of 57 mph during several intervals over this stretch of time. The peak gust was 74 mph at 15/0038 PST. The Summit RAWS reported wind gusts in excess of 57 mph during several intervals over this stretch of time. The peak gust was 66 mph at 14/0803 PST, 15/1303 PST and 15/1903 PST. A spotter SSW Silver Lake reported south winds gusting to 75 mph at 14/1138 PST with visibilities 5 to 10 feet in dust on Highway 31 between Paisley and Silver Lake. A spotter 1N Summer Lake reported a wind gust to 72 mph at 14/1157 PST. A spotter 2NE Valley Falls reported a wind gust to 79 mph at 14/1219 PST.

High Wind, South Central Oregon Coast

When
February 14, 4:00 AM PST to 4:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Normally Cape Blanco is not used to verify warnings, but winds there gusted in excess of 70 mph many times during this interval. Peak gusts of 78 mph were recorded at 14/0910 PST and 14/1455 PST. Based on the severity of these winds, it is presumed that high wind warning criteria was met in other portions of the zone.

High Wind, Curry County Coast

When
February 14, 10:00 AM PST to February 15, 9:00 AM PST
Where
Curry County Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The ODOT station at Humbug Mountain recorded many gusts 58 mph or greater during two distinct intervals...14/1000 through 14/1700 PST and 15/0730 through 15/0900 PST. The peak gust was 71 mph at 14/1441 PST. The Flynn Prairie RAWS reported two peaks as well, but both were between 14/0900 and 14/1900 PST. A peak wind of 61 mph was recorded at 14/1613 and 14/1713 PST.

High Wind, Northern & Eastern Klamath County & Western Lake County

When
February 14, 11:00 PM PST to February 15, 10:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The Calimus Butte RAWS reported gusts exceeding 57 mph almost continuously during this interval. The peak wind of 70 mph was recorded at 15/0500 and 15/0900 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274492, 274486, 274489, 274490.